Arkansas, 2020

Flood in Arkansas, December 31, 2020

December 31, 2020 · NWS MEG · 1 event in 1 county or zone

Several rounds of rain moved across east-central Arkansas late in 2020. A few roads were flooded across Phillips County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Several rounds of rain moved across east-central Arkansas late in 2020. A few roads were flooded across Phillips County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 31, 11:51 AM CST, 9 minutes earlier.

Area forecast discussion, Dec 31, 11:51 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1151 AM CST Thu Dec 31 2020

.UPDATE...
See the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1101 AM CST Thu Dec 31 2020/

UPDATE...

A cold and wet morning across the Mid-South. Temperatures are in
the mid to upper 30s across much of the area, with lower to upper
40s over north Mississippi. Latest KNQA radar scan shows light to
moderate showers right along the I-40 corridor, with dry
conditions to the north. MRMS 24 hour QPE shows a wide swath of 2
to 3 inches of total rainfall along the I-40 corridor, with
lesser amounts to the north and south.

Latest Hi-res models show the current precipitation lifting north
through late afternoon, with mainly dry conditions returning
through early evening. Temperatures are only expected to warm a
few degrees this afternoon, with most places only reaching the
40s under heavy cloud cover.

Rain showers are expected to redevelop to our southwest around
the 8-9 pm timeframe as the surface low lifts across the ArkLaTex
tonight. This will push the stalled cold front back north as a
warm front near the Tennessee and Mississippi borders. Much of
north Mississippi and even portions of SE Arkansas will be placed
in the warm sector after midnight. Latest CAMs show broken line
segments coming up the Delta between 3 and 7 AM on New Year's day.
This will be the typical low CAPE and high shear event, with the
potential for a few marginal storms to develop. At this point,
damaging wind gusts are the main threat, with an isolated weak
tornado possible over north Mississippi through daybreak. The
current HWO covers this threat well at this time. SPC has pushed
the Marginal Risk all the way up to the TN and MS border, which is
consistent with our current forecast.

Lowered high temperatures across the north and adjusted the curve
to represent the warming temperatures this evening. The rest of
the forecast is in good shape.

AC3

PREV DISCUSSION... /issued 303 AM CST Thu Dec 31 2020/

Skies are cloudy across the Mid-South early this morning with
temperatures ranging from the mid 30s to upper 40s. A large area
of mainly light rain covers much of the Mid-South at this time. A
cold front is just south of the Mid-South with an area of low
pressure along the front over extreme south Texas.

This surface low will move northeast today reaching east Texas by
late this afternoon. This will pull the cold front north some into
extreme southern sections of the Mid-South. As a result, more rain
will continue to move across the region today. Temperatures will
be on the cool side today with the front remaining south with
highs today from the upper 30s to lower 60s.

Tonight, the surface low will continue to move northeast reaching
eastern Arkansas overnight. This will help drag the cold front
northward as a warm front through much of the region. More rain
will move across the region tonight but once the warm front moves
through, scattered thunderstorms are expected to develop across
the Mid-South. Some of the thunderstorms may become severe across
extreme southern sections of the Mid-South with damaging winds as
the main threat. Temperatures will depend on where the warm front
is with lows Friday morning from the mid 30s to the mid 50s.

On Friday, the surface low will lift north into the Ohio Valley
with rain and scattered thunderstorms moving out of the region
during the morning. Drier and eventually cooler air will begin to
move into the region in the afternoon. Temperatures will be quite
warm on Friday before the cooler air arrives with highs on Friday
from the mid 50s to around 70 degrees.

High pressure will build into the region Friday night and will
bring a period of dry weather across the Mid-South from Friday
night through Wednesday morning. Temperatures will be below normal
for the weekend with a warming trend starting on Monday. A cold
front will approach the region from the west on Wednesday bringing
a chance of rain for Wednesday afternoon and evening.

ARS

&&

.AVIATION...
/18z TAFs/

Yuck. IFR ceilings, 2-4 SM visibility, and rain will continue
through the overnight period, though we do anticipate a bit of a
lull in rainfall this afternoon. Northeast winds at 10-12 kts will
gradually veer more easterly this evening, shifting from the south
early Friday as a warm front lifts across the Mid-South. There is
a potential for thunder along/south of I-40 so VCTS was retained
at MEM/TUP (may be needed at MKL).

Low clouds may clear out for a few hours early Friday behind the
warm front but will likely fill back in by midday. Rain chances
will be greatest through tonight, ending from southwest to
northeast tomorrow morning.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Dec 31, 3:16 AM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
316 AM CST Thu Dec 31 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-011130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
316 AM CST Thu Dec 31 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to possibly severe thunderstorms are possible late
tonight through daybreak New Year's Day over portions of north
Mississippi. Damaging winds are the main threat with a secondary
threat of an isolated tornado.

Locally heavy rainfall is possible today and tonight with an
additional 1 to 2 inches possible. This may produce minor
flooding, especially in low lying areas and poor drainage
locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Phillips

When
December 31, 12:00 PM CST to 8:00 PM CST
Where
Phillips County, 0.29 mi SSW of Kindall to 1.61 mi SE of Wycamp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.546, -90.822

Arkansas Department of Transportation reported Highway 85 was closed for approximately 10 miles from Highway 44 to Highway 49. Highway 318 was closed for approximately five miles from Highway 85 to Highway 44, west of Helena - West Helena due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934634.